Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Jun 16, 2023, 9:42 PM CDT for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 9:42 PM CDT (02:42 UTC)
- Expired
- Jun 17, 2023, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 138 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
495
WGUS54 KMOB 170242
FFWMOB
ALC023-025-129-170600-
/O.NEW.KMOB.FF.W.0024.230617T0242Z-230617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
942 PM CDT Fri Jun 16 2023
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Choctaw County in southwestern Alabama...
Clarke County in southwestern Alabama...
Northern Washington County in southwestern Alabama...
* Until 100 AM CDT.
* At 942 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen, with an additional 1 to 3 inches likely in some
areas. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Thomasville, Butler, Grove Hill, Saint Stephens, Whatley, Lisman,
Millry, Silas, Coffeeville, Fulton, Gilbertown, Toxey, West Bend,
Smyer, Cunningham, McEntyre, Tattlersville, Failetown, Woods Bluff
and Womack Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3222 8843 3219 8820 3207 8810 3202 8812
3199 8810 3201 8809 3199 8807 3199 8791
3194 8767 3188 8767 3170 8757 3155 8757
3153 8760 3153 8809 3165 8846
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$
21/CLLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:19 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 16, 9:19 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
919 PM CDT Fri Jun 16 2023
...MESOSCALE UPDATE...
.UPDATE...
Issued at 919 PM CDT Fri Jun 16 2023
The risk for large hail and damaging winds continues across
southeast Mississippi and southwest Alabama this evening. The
damaging wind potential will continue to increase as the storms
organize into a line and move southward toward the coast late this
evening and overnight with a continued risk of large hail and
damaging winds. /13
&&
.PREV DISCUSSION... /issued 648 PM CDT Fri Jun 16 2023/
..New AVIATION...
AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri Jun 16 2023
Showers and thunderstorms will increase at area terminals later
this evening as showers and thunderstorms move into from the
north. Reductions in ceilings and visbys can be expected in and
around showers and thunderstorms through the period. /13
PREV DISCUSSION... /issued 421 PM CDT Fri Jun 16 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023
The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).
The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.
The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.
As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.
In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).
Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12
SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023
An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10
LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023
16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10
MARINE...
Issued at 410 PM CDT Fri Jun 16 2023
Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 72 91 72 90 74 91 71 90 / 60 60 30 60 70 80 60 70
Pensacola 73 87 75 88 77 88 76 88 / 60 70 40 60 70 90 70 80
Destin 76 87 75 88 78 88 77 88 / 60 80 40 50 70 80 70 70
Evergreen 68 88 68 90 70 86 69 88 / 70 60 30 60 70 90 60 70
Waynesboro 68 87 69 90 70 89 68 88 / 70 50 30 60 70 80 40 60
Camden 66 85 66 87 69 86 67 86 / 70 70 20 60 70 80 50 60
Crestview 68 89 68 91 71 89 70 91 / 60 80 30 60 70 90 60 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday evening for ALZ051>060-261>266.
High Rip Current Risk through Saturday evening for ALZ265-266.
FL...Flood Watch through Saturday evening for FLZ201>206.
High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...Flood Watch through Saturday evening for MSZ067.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jun 16, 8:51 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
851 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Dmg 2 SSW Allenton 31.90N 87.04W
06/14/2023 Wilcox AL Emergency Mngr
Delayed EMA reports. Trees down on Highway
10 E @ Pine Apple and Awin. Time using
radar.
&&
JEHLocal storm report, Jun 16, 8:58 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
858 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Dmg 1 NNW Mcwilliams 31.85N 87.10W
06/14/2023 Wilcox AL Emergency Mngr
Delayed EMA reports hundreds of trees down
along Highway 21 S from Oak Hill down to
Monroe County Line, time using radar.
&&
JEHLocal storm report, Jun 16, 9:24 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
924 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM Tstm Wnd Dmg 1 NNW Mcwilliams 31.85N 87.10W
06/15/2023 Wilcox AL Emergency Mngr
Corrects previous tstm wnd dmg report from 1
NNW Mcwilliams for time. Delayed EMA reports
hundreds of trees down along Highway 21 S
from Oak Hill down to Monroe County Line,
time using radar.
&&
JEHLocal storm report, Jun 16, 9:28 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
928 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM Tstm Wnd Dmg 1 NNW Mcwilliams 31.85N 87.10W
06/15/2023 Wilcox AL Emergency Mngr
Corrects previous tstm wnd dmg report from 1
NNW Mcwilliams for time. Delayed EMA reports
hundreds of trees down along Highway 21 S
from Oak Hill down to Monroe County Line,
time using radar.
&&
JEHLocal storm report, Jun 16, 9:33 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
933 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM Tstm Wnd Dmg 1 NNW Mcwilliams 31.85N 87.10W
06/15/2023 Wilcox AL Emergency Mngr
Corrects previous tstm wnd dmg report from 1
NNW Mcwilliams. Corrects previous tstm wnd
dmg report from 1 NNW Mcwilliams for time.
Delayed EMA reports hundreds of trees down
along Highway 21 S from Oak Hill down to
Monroe County Line, time using radar.
&&
JEHLocal storm report, Jun 16, 9:37 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
937 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM Tstm Wnd Dmg 2 N Bellview 31.87N 87.35W
06/15/2023 Wilcox AL Emergency Mngr
Delayed EMA reports trees down on County Rd
12 E in Sedan. Time using radar.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:14 PM CDT | Special Weather Statement | MOB | Wilcox | 46 min |
| Jun 16, 7:23 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 52 min |
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Wilcox | 48 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 40 min |
| Jun 16, 8:00 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Wilcox | 60 min |
| Jun 16, 8:10 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 50 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 48 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Monroe, Washington and 1 more | 68 min |
| Jun 16, 9:17 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Monroe, Wilcox | 3 hr |
| Jun 16, 9:35 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 40 min |
| Jun 16, 9:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Choctaw, Clarke, Escambia, Mobile, Monroe and 1 more | 64 min |
| Jun 16, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 37 min |
| Jun 16, 11:15 PM CDT | Areal Flood Advisory | MOB | Washington | 3 hr |
| Jun 16, 11:18 PM CDT | Special Weather Statement | MOB | Baldwin, Escambia | 42 min |
| Jun 16, 11:42 PM CDT | Special Weather Statement | MOB | Mobile | 48 min |
| Jun 16, 11:49 PM CDT | Special Marine Warning | MOB | 116 min | |
| Jun 16, 11:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 34 min |
| Jun 17, 12:24 AM CDT | Tornado Warning | MOB | Mobile | 25 min |
| Jun 17, 12:34 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 41 min |
| Jun 17, 12:54 AM CDT | Special Marine Warning | MOB | 96 min | |
| Jun 17, 1:06 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Jun 17, 1:14 AM CDT | Special Weather Statement | MOB | Baldwin | 31 min |
| Jun 17, 1:16 AM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 17, 1:20 AM CDT | Special Marine Warning | MOB | 85 min | |
| Jun 17, 2:45 AM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 17, 12:49 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 17, 1:19 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 17, 1:34 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 41 min |
| Jun 17, 1:56 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 49 min |
| Jun 17, 2:09 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 51 min |
| Jun 17, 2:13 PM CDT | Special Weather Statement | MOB | Butler | 47 min |
| Jun 17, 2:41 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 13 min |
| Jun 17, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 46 min |
| Jun 17, 2:51 PM CDT | Special Weather Statement | MOB | Covington | 39 min |
| Jun 17, 2:54 PM CDT | Special Weather Statement | MOB | Clarke | 51 min |
| Jun 17, 3:03 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 42 min |
| Jun 17, 3:06 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 39 min |
| Jun 17, 3:35 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 40 min |
| Jun 17, 3:46 PM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 17, 4:04 PM CDT | Special Marine Warning | MOB | 56 min | |
| Jun 17, 4:13 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
| Jun 17, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 36 min |
| Jun 17, 4:48 PM CDT | Special Weather Statement | MOB | Wilcox | 42 min |
| Jun 17, 4:51 PM CDT | Tornado Warning | MOB | Baldwin | 12 min |
| Jun 17, 4:53 PM CDT | Special Marine Warning | MOB | 97 min | |
| Jun 17, 5:13 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Jun 17, 5:16 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 24 min |
| Jun 17, 5:24 PM CDT | Special Marine Warning | MOB | 51 min | |
| Jun 17, 5:30 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe, Wilcox | 28 min |
| Jun 17, 5:34 PM CDT | Special Marine Warning | MOB | 86 min | |
| Jun 17, 5:55 PM CDT | Special Marine Warning | MOB | 39 min | |
| Jun 17, 6:56 PM CDT | Special Marine Warning | MOB | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.